Prednisone for alopecia areata (possibly totalis)

Hi everyone,

I've never written on a blog before so I am hoping the I can learn from reading about other peoples experiences but also get some thoughts regarding my own.

In the last 3 months my hair has gone from having one small 10 cent piece patch missing behind the right ear to multiple patches across my scalp and hair loss on my arms and legs (patchy).  By the time I saw a dermatologist on April 18th (with a complete battery of blood tests having just been undertaken to rule out everything else, t was quite noticeable and I was using hair thickening powder to try and conceal some of the patches.  He diagnosed alopecia aerate and injected steroids into multiple sites over my scalp.  Within a week I had hair coming out in massive amounts when I washed it or put gel through my hair and it started turning very grey, very suddenly.  

I called the practice and they advised me †his was not normal.  On 28th April I shaved my head with a number 1 clipper set as I couldn't stand it.  It has not really grown very much and when I shaved it again on Friday 9th June very few hairs came out from the clippers.

Long story short my GP (who is an amazing woman called in a favour so that I could see a leading Dermatologist early June (as opposed to August which was her original next availability).  She prescribed me prednisone straight away and ran more blood tests and a biopsy (all of which came back clear).  The prednisone dosage started at 50mg a day and tapered to 37.5mg in the second week Tomorrow I am due to taper to 25mg.  I am questioning whether there is any benefit.  It is making me extremely moody and irritable and I certainly feel a suppressive effect on my immune system.  I can't tell that it is doing anything to restore hair growth and notice that my eyebrows are starting to thin.

When I saw the dermatologist for  a weekly follow up she candidly said that she thought there was about a 3-5% chance of regrowth because of the sheer aggression of the alopecia and that it may end up alopecia  totalis or universals.  It has taken a strong toll on me psychologically,  Much more than I thought.  I want to stop the steroids this week (I was given that option medically), but I don't know where to go to from this point...

Views: 188

Comment by Tallgirl on June 20, 2017 at 10:53pm
I have been there. When I heard that same news, at age 40, I decided against all meds, shots, creams and doctor appointments...just got wigs and lived my life. Very freeing. Most people do not know because I choose wigs carefully.
Comment by Tallgirl on June 20, 2017 at 10:54pm
You could do the same with signature hats or your new look. Be sure to join a support group locally, or travel to one.
Comment by David on June 25, 2017 at 2:34pm
Thank you very much for yiur comment. It was bery oractical and helpful
Comment by Patches on June 29, 2017 at 4:53pm

Almost the same story here!  It CAN get better.  I lost my hair the exact same way... BUT I got it all back (minus some tiny patches you can't really see that come and go)  I went on a 5 day juice fast and all my fair started to come back.. I thought it was the juice but it seems as though the starvation actually helped.  (proven by USC that 72 hour water fast re-generates your immune system)  I also notice that it has roughly a 6months lag.. so what seems like it happens over night it actually started 6 months ago.  Mine aligned with the winter months which brings me to my next point.. Vitamin D.  I was vitamin d deficient (like most of us)  but I noticed the timing was always after Winter.  

Remember that 80% of your immune system is your digestive system.. give it a rest aka fast!!  Stay away from sugar and start taking 10,000 to 15,000 iu of Vitamin D... AND exercising will speed up the process.  You won't notice a huge change until the 6months has passed... (6 months is coming from the hair life cycle..look it up)  

Also, don't stress.. i know this is easier said than done.  Stress less and BELIEVE in healing your body. 

Comment by David on June 30, 2017 at 4:32am
Hi Patches,
Thanks for your post. It was very encouraging and something which was reinforced in many articles i have read today. Very grateful to you for sharing and glad that it has worked for you...im going to give it a try. The not stressing is difficult at the moment but something that is very true to the healing prodess.
Comment by Patches on June 30, 2017 at 11:01am

The pic on the left was when universalis was maxed.. I lost everything.  I tired prednisone for a few months that's my face was a little puffy, but I got off of it asap.  Started focusing on fixing my immune system etc.  The next pic was taken 2 weeks ago! :) I get the smallest little patches at the end of winter and when my diet is not so great but then they go away quickly because I still practice random fasting, eating healthy, and exercise! The trick is to tackle it right away and never give up and get comfortable. 

Comment

You need to be a member of Alopecia World to add comments!

Join Alopecia World

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

AlopeciaWorld.com: It's hair loss support at its best!

© 2019   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service